Hail, Young
- When
- April 23, 8:24 PM CST
- Where
- Young County, 3.11 mi NW of Newcastle
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.230, -98.790
Young County Sheriff's deputies reported quarter sized hail north of Newcastle.
Young County received another round of thunderstorms along a dry line in the afternoon of April 23rd. These storms produced hail to the size of golf balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Young County received another round of thunderstorms along a dry line in the afternoon of April 23rd. These storms produced hail to the size of golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 23, 5:49 PM CST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 649 PM CDT WED APR 23 2014 .AVIATION... AN UPPER TROUGH ADVANCING EAST OVER THE CENTRAL PLAINS HAS LED TO THUNDERSTORM DEVELOPMENT OVER AREAS NORTH AND WEST OF NORTH TEXAS THIS AFTERNOON. A DRYLINE WELL WEST OF THE REGION PROVIDED SURFACE FOCUS FOR THUNDERSTORM DEVELOPMENT EARLIER...AND NORTHEASTERLY STORM MOTION WILL KEEP ACTIVITY FROM AFFECTING TAF SITES FOR MOST OF THE EVENING. STORMS ARE EXPECTED TO TAKE ON MORE OF AN EASTERLY MOTION LATER IN THE EVENING AS THE UPPER TROUGH PROGRESSES STEADILY EAST ACROSS THE PLAINS. THERE WILL LIKELY BE A WEAKENING TREND LATER THIS EVENING AS SURFACE HEATING WANES AND STORMS ENCOUNTER INCREASING CIN OVER NORTH TEXAS. THERE SHOULD STILL BE ENOUGH LIFT ASSOCIATED WITH THE UPPER TROUGH FOR ELEVATED STORMS TO LINGER OVER THE NORTHERN HALF OF NORTH TEXAS AS THE TROUGH AXIS MOVES EAST ACROSS THE I-35 CORRIDOR. EVEN IF STORMS COMPLETELY FALL APART...REDEVELOPMENT IS POSSIBLE AROUND MIDNIGHT AS A 45KT SOUTHERLY LOW LEVEL JET BECOMES ESTABLISHED. WE WILL CONTINUE TO ADVERTISE VCTS AT DALLAS-FORT WORTH AREA TERMINALS AFTER MIDNIGHT....WITH SHOWERS AND STORMS EXITING EAST OF THE AREA 10-11Z. OTHERWISE...MVFR STRATUS WILL INVADE FROM THE SOUTH PRIOR TO SUNRISE AND IMPROVE TO VFR 15-17Z. AS THE TROUGH CONTINUES EAST...A COLD FRONT WILL PUSH SOUTH WITH GUSTY SOUTH WINDS VEERING TO THE WEST AHEAD OF THE BOUNDARY. A BLEND OF MOS GUIDANCE BRINGS THE FRONT THROUGH THE METROPLEX AT 18Z...THEN WACO AT 20Z. NORTHWEST WINDS 15 KT OR SO BEHIND THE FRONT WILL VEER TO THE NORTH AND DROP DOWN TO 5 KT AFTER 25/00Z. 30 && .PREV DISCUSSION... /ISSUED 325 PM CDT WED APR 23 2014/ AN APPROACHING SHORTWAVE IS STILL IN THE FOUR CORNERS AREA AT THIS TIME...BUT ASCENT IS OCCURRING WELL IN ADVANCE OF THIS FEATURE. A TROPICAL PLUME OF MOISTURE HAS BEEN STREAMING INTO WEST TEXAS... WITH PERSISTENT MID CLOUDS...AND HIGH-BASED SHOWERS/STORMS HAVE BEEN ONGOING SINCE THE MORNING HOURS IN EASTERN PORTIONS OF THE TEXAS PANHANDLE. LEE SURFACE TROUGHING BELOW HAS QUICKLY INTENSIFIED THE LOW-LEVEL MOISTURE GRADIENT...AND THIS DRYLINE WILL BE THE FOCUS FOR MORE WIDESPREAD CONVECTIVE INITIATION LATER THIS AFTERNOON AS THE MID-LEVEL CLOUDS MOVE AWAY FROM THE UNSTABLE AREA TO THE EAST OF THE BOUNDARY. OUR AREA OF INTEREST FOR INITIATION WILL BE GENERALLY FROM VERNON TO ABILENE...WHERE TEMPERATURES ARE ALREADY IN THE MID 80S WITH DEW POINTS NEAR 60F...WHICH EQUATES TO MLCAPE VALUES NEAR OR IN EXCESS OF 2000J/KG. A CUMULUS FIELD CONTINUES TO INCREASE IN THIS AREA...BUT ONLY MINIMAL VERTICAL EXTENT IS EVIDENT AT THIS TIME. EXPECT INITIATION IN WESTERN PORTIONS OF NORTH TEXAS WILL BEGIN BETWEEN 4 AND 6 PM CDT. INDIVIDUAL CELLS WILL MOVE QUICKLY NORTHEAST...BUT THE ACTIVITY WILL HAVE A TENDENCY TO GRADUALLY PROPAGATE TO THE EAST...INVADING THE FWD CWA THIS EVENING. WITH DEEP LAYER SHEAR EXCEEDING 40KTS AND STEEP MID-LEVEL LAPSE RATES...UPDRAFTS ROOTED IN A VERY UNSTABLE BOUNDARY LAYER WILL BE ABLE TO QUICKLY PRODUCE LARGE HAIL. LCL VALUES WILL LIKELY BE TOO HIGH FOR A SIGNIFICANT TORNADO THREAT. AS THE STORMS MOVE INTO NORTH TEXAS...THEY WILL ENCOUNTER A STABILIZING BOUNDARY LAYER AND GENERALLY INCREASING CAP STRENGTH (AND DECREASING HELICITY). THE RESULT WILL BE EITHER: (1) STEADILY DISSIPATING STORMS... OR (2) STORMS THAT GRADUALLY SEPARATE FROM THE BOUNDARY LAYER. THE LATTER DOES NOT NECESSARILY IMPLY A SIGNIFICANT DECREASE IN INTENSITY...WITH STEEP LAPSE RATES ALOFT MAINTAINING THE POTENTIAL FOR HAIL. THE BULK OF ANY REMAINING ACTIVITY WILL LIKELY BE ALONG AND NORTH OF THE I-20 CORRIDOR LATE TONIGHT. THE SHORTWAVE TROUGH AXIS WILL PASS THROUGH THE AREA THURSDAY WITH ASSOCIATED FRONTAL PASSAGE. SHOWER/STORM CHANCES WILL SHIFT EAST OF THE I-35 CORRIDOR...THE BACK EDGE GENERALLY COINCIDENT WITH THE TWO AFOREMENTIONED FEATURES. THE SHORTWAVE WILL BE POTENT...BUT IT APPEARS THE MAIN FORCING FOR ASCENT BE NORTH OF THE RED RIVER. THERE WILL REMAIN THE POTENTIAL FOR SMALL HAIL IN EASTERN ZONES MIDDAY INTO THURSDAY AFTERNOON...BUT THE SEVERE THREAT APPEARS LOW. SOUTHERLY FLOW WILL QUICKLY RETURN FRIDAY AS A DRYLINE QUICKLY DEVELOPS ACROSS WEST TEXAS. THIS WILL BEAR WATCHING FOR DEVELOPMENT...BUT ANY STORMS SHOULD DISSIPATE LONG BEFORE THEY COULD REACH NORTH TEXAS. ANOTHER POTENTIAL AREA OF INTEREST WILL BE THE RETREATING 850MB FRONT...WHICH WILL BE DRAPED WEST-TO-EAST ACROSS CENTRAL TEXAS...ABOVE A SIGNIFICANT MOISTURE DISCONTINUITY AT THE SURFACE. WITH MINIMAL CONVERGENCE ALONG THE BOUNDARIES AND NO UPPER SUPPORT...DID NOT INTRODUCE ANY POPS/WX AT THIS TIME. A FAR MORE POTENT SYSTEM WILL SWING THROUGH THE INTERMOUNTAIN WEST ON SATURDAY. A DRYLINE WILL SET UP ACROSS WEST TEXAS ONCE AGAIN. THE AREA AND TIMING OF CONVECTIVE INITIATION MAY BE SIMILAR TO TODAY (WEDNESDAY)...WITH ANY POTENTIAL ACTIVITY INVADING NORTH TEXAS DURING THE EVENING HOURS. THE STORM MODE WILL FAVOR DISCRETE (POTENTIALLY TORNADIC) SUPERCELLS...BUT THE STORM MOTION MAY KEEP THE BULK OF THE ACTIVITY WITHIN OKLAHOMA SATURDAY NIGHT. BUT WITH A VIGOROUS LLJ...THE ACTIVITY MAY HAVE A TENDENCY TO TURN RIGHT TOWARD NORTH TEXAS. THE LLJ WILL ALSO SERVE TO MAINTAIN A TORNADO THREAT INTO THE EVENING HOURS. A TRANSITION TO AN MCS WITH AN ENHANCED WIND THREAT MAY OCCUR AFTER MIDNIGHT. THE EXTENT OF PRECIPITATION THAT LINGERS SUNDAY MORNING WILL HAVE A CONSIDERABLE BEARING ON THE EXTENT OF ANY ADDITIONAL SEVERE WEATHER SUNDAY. A POWERFUL MID-LEVEL JET SWINGING AROUND THE BASE OF THE MAIN UPPER TROUGH WILL FORCE THE DRYLINE EASTWARD...PERHAPS AS FAR EAST AS THE I-35 CORRIDOR BY MIDDAY. ADDITIONAL DEVELOPMENT OF THUNDERSTORMS COULD OCCUR ALONG THE I-35 CORRIDOR SUNDAY MORNING BUT WOULD MORE LIKELY OCCUR IN EASTERN ZONES DURING THE AFTERNOON. THE BOUNDARY MAY HANG UP...MAINTAINING THE POTENTIAL FOR STRONG/SEVERE STORMS THROUGHOUT THE EVENING HOURS SUNDAY. THE ASSOCIATED FRONT WILL BLOW THROUGH NORTH TEXAS ON MONDAY. REINFORCING SHOTS OF COOL AIR WILL FOLLOW NEXT WEEK AS THE UPPER LOW LINGERS IN THE EASTERN CONUS. THIS WILL MEAN LITTLE CHANCE FOR ADDITIONAL RAINFALL AND PERSISTENT BELOW NORMAL TEMPERATURES. 25 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 67 82 61 85 68 / 30 20 0 0 5 WACO, TX 66 83 60 85 68 / 20 20 5 0 10 PARIS, TX 63 78 55 82 62 / 20 30 5 5 5 DENTON, TX 67 82 55 84 66 / 30 20 0 0 5 MCKINNEY, TX 66 81 52 84 63 / 20 20 0 0 5 DALLAS, TX 67 82 63 84 68 / 20 20 0 0 5 TERRELL, TX 65 81 58 84 65 / 20 20 5 0 5 CORSICANA, TX 65 82 62 84 66 / 20 20 5 0 10 TEMPLE, TX 65 83 61 85 68 / 20 20 5 0 10 MINERAL WELLS, TX 64 83 55 87 66 / 30 10 0 0 5 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 30/92
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 301 PM CDT WED APR 23 2014 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241230- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 301 PM CDT WED APR 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE OF STORMS THIS EVENING THROUGH THE OVERNIGHT HOURS ACROSS MUCH OF NORTH AND CENTRAL TEXAS. THE BEST CHANCE OF STORMS WILL BE FOR LOCATIONS ALONG AND NORTHWEST OF A LINE FROM BONHAM TO FORT WORTH TO COMANCHE. SOME OF THESE STORMS COULD BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSING THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. LINGERING THUNDERSTORMS ARE POSSIBLE EAST OF I-35 THURSDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THERE IS ANOTHER CHANCE OF STORMS ACROSS ALL OF NORTH AND CENTRAL TEXAS FROM SATURDAY AFTERNOON THROUGH THE DAY ON SUNDAY. THE BEST CHANCE OF SEVERE STORMS ON SATURDAY WILL BE FOR AREAS GENERALLY ALONG AND NORTHWEST OF A LINE FROM GAINESVILLE TO COMANCHE. SEVERE STORMS ARE POSSIBLE ACROSS ALL OF NORTH TEXAS SATURDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING NORTHWEST OF A LINE FROM BONHAM TO FORT WORTH TO COMANCHE. CAVANAUGH
The Dyess AFB radar (KDYX), 88 km away, was scanning. The volume nearest the first event began at 02:26 UTC.
4 hail. Local standard time, as filed.
Young County Sheriff's deputies reported quarter sized hail north of Newcastle.
The Young County Emergency Manager reported golf ball sized hail at Fort Belknap.
Amateur radio spotters reported quarter sized hail.
Penny sized hail was reported half an inch deep in Jermyn.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514716, 514717, 514718, 515207.